« back · www.benzo.org.uk »
BENZODIAZEPINE TRANQUILLISERS & HYPNOTICS
Evidence submitted to the House of Commons
Health Committee 1999, sixth report by
Professor C Heather Ashton, DM, FRCP
Revised October 2002 and submitted to
The 'Beat the Benzos' Parliamentary Reception
and Early Day Motion Launch,
House of Commons, November 18, 2002
School of Neurosciences
Division of Psychiatry
The Royal Victoria Infirmary
Queen Victoria Road
Newcastle upon Tyne NE1 4LP
I am Emeritus Professor of Clinical Psychopharmacology and Honorary Consultant Psychiatrist, University of Newcastle Upon Tyne.
I ran a benzodiazepine withdrawal clinic at the Royal Victoria Infirmary, Newcastle Upon Tyne, for twelve years from 1982 - 1994. During this time I personally supervised withdrawal of these drugs from over three hundred patients who were referred because they had problems with benzodiazepine hypnotics and tranquillisers and wished to withdraw. During this time I became closely acquainted with the difficulties experienced by these patients.
I have been a member of the executive committee of the North East Council on Addictions for 15 years. In this capacity I have had contact with the problems of several hundreds of clients seeking advice and support during benzodiazepine withdrawal and still provide regular advice for clients with withdrawal and addiction/abuse problems.
As a result of publications in medical journals based on the above observations, I receive at present correspondence and telephone calls almost daily from all over the UK and world-wide from patients with benzodiazepine problems for which they are unable to obtain adequate help. This level of concern from the public makes it clear that the benzodiazepines still contribute a considerable and unsolved health problem. The main issues are summarised below:
Therapeutic dose dependence
It has been recognised since the early 1980s that benzodiazepine tranquillisers and hypnotics can cause drug dependence when taken long-term (for more than four weeks), even in prescribed "therapeutic" doses(1,2). General health suffers as a result(4).
Because of widespread prescribing, a large number of UK patients [estimated as about 1.2 million](3) became dependent on benzodiazepines. Many had taken these drugs for 10 - 20 years, often in excessive, (though prescribed) dosage. as a result a large proportion of these patients suffered withdrawal symptoms (often severe) when they or their doctors tried to withdraw or reduce dosage(4,5).
Protracted withdrawal effects
It has become clear that benzodiazepine withdrawal symptoms may be protracted, lasting months or years, in some 15% of long-term users(6). In some cases chronic prescribed benzodiazepine use has resulted in long-term, or possibly permanent disability(7,8,9).
Continued long-term prescribing
Despite advice from the Committee on Safety of Medicines(10) and the Royal College of Psychiatrists(11) in 1988, that benzodiazepines should not be prescribed for more than 2-4 weeks, there are still many long-term prescribed users in the UK. Numbers of these are not known but a recent survey indicates that there are 150-200 long-term users in every UK general practice(12).
Medical ignorance about benzodiazepine withdrawal
These patient often receive little support or advice from their doctors. Medical practitioners in general are not well informed about benzodiazepine withdrawal symptoms or methods of withdrawal(13).
Paucity of advice and support centres
Scattered patient advice/self-help support groups exist in the UK but these are few and inaccessible to many patients. Most are voluntary organisations or charities, often without fully trained personnel. There is little if any public funding specifically for patients with benzodiazepine problems.
Risks for the next generation
Even longer-term benzodiazepine problems, affecting the next generation, may now be emerging. It was recognised in the 1970s that benzodiazepines taken by the mother during pregnancy (in prescribed doses) affect the foetus and that the newborn of such mothers may suffer excessive sedation and withdrawal effects(14). Public concern is now growing that benzodiazepine exposure in utero may be associated with cot deaths, learning difficulties, attention deficit disorder and other cognitive impairments in children and adolescents. There have been no formal studies in this area in the UK but animal work and clinical evidence from Sweden is strongly suggestive(15).
Another serious consequence of widespread benzodiazepine prescribing is the growing problem of benzodiazepine abuse especially among polydrug abusers(16,17). Benzodiazepines are taken illicitly by over 50% of polydrug users and alcoholics. This type of benzodiazepine abuse often involves very high doses and sometimes intravenous injection. Benzodiazepines have become widely available on the illicit market and the main sources are GP prescriptions and thefts from retail chemists and drug warehouses.
Health risks of illicit use
Health risks of abuse include, among others, risk-taking sexual behaviour, foetal and neonatal risks in pregnancy, increased violence and criminal behaviour, HIV and hepatitis B and C infection, and gangrene following complications following injection(16,17).
Health Committee Inquiry
These concerns about benzodiazepines appear to merit an inquiry by the Health Committee. Questions to be considered could include:
Should all benzodiazepines be moved to schedule 3 (like temazepam and flunitrazepam) and should the prescribing requirements of the Misuse of Drugs Regulations be introduced (at present exempted for temazepam)?
Should steps be taken to improve the education of medical practitioners about benzodiazepine and related problems? [note: some GPs are now prescribing zopiclone, zolpidem or zaleplon instead of benzodiazepines, in ignorance of the fact that these recently introduced hypnotics carry similar risks to benzodiazepines, both for dependence and abuse](18).
Should government financial help be found for voluntary and charitable organisations to provide advice and support for benzodiazepine withdrawal? [Most GPs have neither the time nor expertise required for the lengthy support needed by patients](13).
Should the government fund research into the long-term effects of benzodiazepines and effects on children who have been exposed to benzodiazepines in utero?
Petursson H, Lader MH. British Journal of Addiction (1981) 76, 133-45.
Owen RT & Tyrer P. Drugs (1993) 25, 385-98.
Ashton H & Golding JF. British Journal of Addiction (1989) 84, 541-6.
Ashton H. British Medical Journal (1984) 288, 1135-40.
Hallström C & Lader MH. Pharmacopsychiatry (1981) 16, 235-44.
Dupont RL & Saylor KE. in Clinical Textbook of Addictive Disorders, N.Y., Guildford Press, (1991) 69-102.
Tyrer P. Stress Medicine (1991) 7, 1-2.
Ashton H. Journal of Substance Abuse Treatment, (1991) 8, 10-28.
Ashton H. Psychiatric Annals (1995) 25, 174-9.
Committee on Safety of Medicines: Current Problems (1988), 21: 1-2.
Royal College of Psychiatrists: Bulletin of Royal College of Psychiatrists (1988) 12, 107-8.
Heather N. Reducing long-term benzodiazepine use. NHS Research Project, (1996-8).
Ashton H. in Addiction (1994) 89, 1535-41.
Ashton H. In Textbook of Adverse Drug Reactions. Oxford University Press (1993) 128-42.
Laegried L. et al. Neuropaediatrics (1992) 23, 18-23.
Strang J. et al. In Benzodiazepine Dependence. Oxford Medical Publications (1993) 23, 128-42.
Ashton H. In Drugs and Dependence. Harwood Academic Publishers (2002) 197-212, Routledge, London & New York.
Ashton H. Prescribers Journal (1991) 1, 1-10.
Reproduced by kind permission of the author.
Beat The Benzos Campaign 2002
« back · top · www.benzo.org.uk »